HAS-BLED Score Calculator

Last Updated: October 19, 2026

Calculate the HAS-BLED score for bleeding risk in atrial fibrillation by answering nine yes/no risk factors, then review the result with a clinician.

Systolic blood pressure > 160 mmHg.

Dialysis, kidney transplant, or creatinine ≥ 200 µmol/L (approximately 2.26 mg/dL).

Chronic liver disease, or bilirubin > 2 × upper normal together with AST, ALT or ALP > 3 × upper normal.

Clinician-established stroke history.

Prior major bleeding, bleeding tendency or anemia.

Unstable/high INR or time in therapeutic range < 60%. Not applicable when not receiving a vitamin K antagonist, including DOAC treatment.

Original HAS-BLED definition: exactly 65 does not score this point.

Aspirin/clopidogrel or NSAIDs: maximum one point even when both are used.

At least 8 alcohol units/week in the referenced operational definition. Units vary by country; do not equate them to a universal number of drinks.

Optional settings

HAS-BLED Score Formula

The HAS-BLED score is the sum of one point for each risk factor that is present. Two of the letters cover two factors each, so they can contribute up to two points.

HAS-BLED = H + A + S + B + L + E + D
  • H = Hypertension, uncontrolled with systolic blood pressure over 160 mmHg (1 point)
  • A = Abnormal renal function (1 point) plus abnormal liver function (1 point), so 0 to 2 points
  • S = Stroke history (1 point)
  • B = Bleeding history or predisposition, such as prior major bleeding or anemia (1 point)
  • L = Labile INR during vitamin K antagonist treatment: unstable/high INR or time in therapeutic range under60% (1 point). Not applicable when not receiving a VKA; unknown VKA control must not be counted as absent.
  • E = Elderly, age over 65 years (1 point)
  • D = Drugs that raise bleeding risk (1 point) plus alcohol use of at least8 alcohol units per week (units differ by country) (1 point), so 0 to 2 points

Each confirmed factor adds one point, from0 to9. Renal dysfunction means dialysis, transplant or creatinine≥200µmol/L (about2.26mg/dL). Liver dysfunction means chronic liver disease, or bilirubin>2×upper normal together with AST, ALT or ALP>3×upper normal. This version preserves the original age>65 boundary. Score≥3 prompts review, not automatic withholding of anticoagulation. Unknown factors prevent a completed score; known-score mode cannot identify individual factors.

Bleeding Risk by Score and Which Factors You Can Change

The first table preserves historical one-year group observations attributed to Pisters2010 and reproduced in an official protocol collection (p21). It is not a personal prediction or a universal current-treatment rate. Score5 is based on only8 patients and1 bleed; scores6–9 have insufficient data for a percentage. Group labels are descriptive review categories, not treatment rules.

HAS-BLED scoreObserved one-year percentage (%)Risk group
01.13Low
11.02Moderate
21.88Moderate
33.74High
48.70High
512.50High

The purpose is to identify risks for clinical review. The next table lists discussion topics; treatment targets and medication changes must be individualized. No score alone establishes whether anticoagulation should be started or withdrawn.

FactorModifiableTopic for clinician review
HypertensionYesIndividualized blood-pressure management
Bleeding predispositionOftenFind and treat the bleeding source and correct anemia
Labile INRYesINR control and suitability of treatment options
Drugs (antiplatelet, NSAID)YesReview need for NSAIDs and antiplatelet medicines
Alcohol useYesAssess alcohol intake and appropriate reduction support
Abnormal renal functionNoManage the underlying kidney disease
Abnormal liver functionNoManage the underlying liver disease
Stroke historyNoFixed; weigh against stroke prevention benefit
Elderly (over 65)NoFixed; supports closer monitoring

Example Problems

Example1. A72-year-old with systolic pressure>160mmHg who takes aspirin scores3 if all other factors are confirmed absent or inapplicable: age, hypertension and drugs each add1. This prompts clinician review of blood pressure and the medicine list. The historical group observation is not this person’s predicted annual risk.

Example2. A60-year-old receiving warfarin with a previous stroke and TTR50% scores2 when all other factors are confirmed absent: stroke and labile INR each add1. INR management and treatment options require clinician review; the score does not instruct a medication switch.

Frequently Asked Questions

What counts as a high HAS-BLED score? A score of 3 or more is high risk. It flags a patient who needs regular review after starting anticoagulation and whose reversible risk factors should be corrected. It does not by itself mean the patient cannot receive an anticoagulant.

Does a high score mean I should stop the anticoagulant? No. Do not start, stop, change or dose medicines from this score. Current ESC guidance says bleeding scores should not decide anticoagulant initiation or withdrawal. Discuss bleeding and stroke risks with a clinician.

How is labile INR defined? Labile INR applies to patients on warfarin whose time in therapeutic range is under 60 percent, or who have frequent high or unstable readings. It does not apply to patients on a direct oral anticoagulant, since those drugs are not monitored with the INR.

HAS-BLED Score Calculator screenshot